Drugs: After 3 Injections of Prolia (1.5 years... - Bone Health

Bone Health
3,050 members1,207 posts

Drugs: After 3 Injections of Prolia (1.5 years later), I have finally put 2 + 2 together! With a previous healthy life-style (I am 71, male

snodog47
snodog47

After 3 Injections of "Prolia" (1.5 years later), I have finally put 2 + 2 together! With a previous healthy life-style (I am 71, male), over this same time period, I have developed many health problems. After a trip to FL and a lot of exposure to the sun, I developed what I thought was a bad sunburn (very blotchy skin which never went away), I finally consulted a Dermatologist (Derick Dermatology, highly recommend) and was diagnosed with "Vitiligo" (a rare autoimmune skin disease, <5% pop.). Then a few months later, I started having problems with retinal tears, and ultimately a detached retina in my rt eye which only partially recovered. Most recently I have been diagnosed with Hashimoto's disease by an Endocrinologists. After lots of leg muscle cramps & extremely itchy skin (arms), rashes & blisters, I have decided never to take "Prolia" again (due in September)!

Has anybody pursued legal action (against "Amgen" or Dr's prescribing)? I would like to join!! BP

18 Replies
oldestnewest

Please have a serious conversation with your doctor as you may be opening yourself up to rebound fractures, which have been known to occur after denosumab (Prolia) is discontinued. It may be advisable for you to take a"bridging" medication for a while to avoid this possibility.

gary1977
gary1977
in reply to HeronNS

Happened to me after discontinuation three vertebral fractures and a fractured sacrum after a year and a half stop for the same reason rashes it’s critical to bridge the discontinuation with another modality

Meepoo
Meepoo
in reply to gary1977

What were your T scores prior to starting Prolia? I discontinued Prolia after 3 injections. Just started Fosamax weekly last month but the heartburn is horrible. I started taking Vitamin K2 (mk7) 6 months ago. I also take D3 And calcium with magnesium.

I stared out with a T score of -2.6 in a couple of areas. I was talked into the Prolia by my gynecologist. My primary doctor wanted to wait until my next scan to re access. I regret ever starting Prolia.

snodog47
snodog47
in reply to HeronNS

Thank you for your response.

snodog47
snodog47
in reply to HeronNS

OK, thank you.

Hidden
Hidden

How do you know Prolia caused these problems? Many people have symptoms similar to yours (Hashimoto's and other autoimmune diseases) most have never used Prolia.

HeronNS
HeronNS
in reply to Hidden

Just one of a number of articles now available for our perusal:

ncbi.nlm.nih.gov/pubmed/293...

Note the rebound is described as an "alarming phenomenon".

Wow! What a horrible story. I'm so sorry! I won't take any of the bone meds. due to all the bad side effects they cause. I don't understand how these drugs are still on the market, actually. Ask your doctor if he'll prescribe testosterone for you instead. I am a female (70 years old) and my doctor allowed me to go on HRT.

snodog47
snodog47
in reply to sweetsusie

How wud testosterone help?

sweetsusie
sweetsusie
in reply to snodog47

Testosterone will BUILD YOUR BONES back..just like estrogen does for women. Can't hurt....

I don't know anything about prolia as I'm new to the osteoporosis thing but have you had your B12 level tested and excluded a deficiency? The reason I ask is because it's associated with vitiligo. As you have one autoimmune condition, it's possible you have poor vitamins absorption which is common with Hashimotos. Also I'm not sure whether pernicious anaemia is implicated in osteoporosis but worth excluding. Healthunlocked Thyroid UK Forum might be helpful?

snodog47
snodog47
in reply to Nanaedake

I thank u for this good information; and I will ask my Dr for more info.

Nanaedake
Nanaedake
in reply to snodog47

Having one autoimmune condition makes you more likely to develop other autoimmune conditions. Hashimotos thyroiditis, usually called autoimmune thyroid disease by doctors affects gut function and causes poor absorption of vitamins. You must get B12, folate, ferritin and vitamin D tested. When you do, post results on Healthunlocked thyroid UK Forum for good advice in connection with Hashimotos.

Doctors often say all fine if vitamins blood tests are within NHS lab range but bumping along the bottom of the range will not make you feel well and won't help your bones either. 70% of your immune system resides on your gut so if Hashimotos imbalances gut function then health is thrown off balance. Lots of good weblinks on Thyroid UK Forum for improving gut health.

Don't expect your GP to know about the connection between thyroid, gut function and vitamin levels as in the main they know very little about Thyroid disease and even if you get a referral to an Endocrinologist most of them are diabetes specialists and know nothing about Hashimotos thyroiditis judging by the comments and information from over 80,000 registered users of Healthunlocked Thyroid UK Forum.

Vitamin D deficiency and low B12 are very common with thyroid disease and rarely routinely investigated in Primary Care.

Be careful about suddenly stopping Prolia. I agree that it caused problems. I had some serious immunity issues because of Prolia and stopped suddenly which airport am certain triggered 6 spinal compression fractures. I My mobility has decreased significantly. Talk to your Doctor about using something else as a follow-up to stopping Prolia.

Meepoo
Meepoo
in reply to Birdmama

I am curious what your T scores were prior to taking Prolia?

I had 3 shots of Prolia and decided to discontinue it. I started taking Fosamax weekly last month.

My original T score -2.6 in left hip and lower back and osteopenia in other areas.

My doctor scared me into taking it and said i would only need to take it for 2 years. When i told them my plan to discontinue it they told me about the risk of vertebrae fractures. I am so mad I ever started taking Prolia.

Someone said on a Prolia Facebook page that the fractures are more likely to happen with people who started out with severe osteoporosis, but i don't know if that is true.

That’s awful and very worrying I’m on my second prolia injection I have no symptoms apart from my eye sight it appears to be deteriorating iv bern to the optition several times and he can’t see any difference in my test best of luck

snodog47
snodog47
in reply to k_J53

If you see a lot of "" in one or both eyes, see a retina specialist immediately (or if u see flashing lights around your peripheral vision, or any blackness of course)!

Beware of stopping Prolia without taking another osteo drug. Read some of the above from people who experienced fractures

You may also like...